Hail, Iron
- When
- July 8, 1:41 PM CST
- Where
- Iron County, 0.48 mi W of Alpha
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.050, -88.380
A severe thunderstorm developed near the Michigan-Wisconsin border during the afternoon of July 8, moving southeast and resulting in a few reports of wind damage and large hail from Iron through Menominee Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A severe thunderstorm developed near the Michigan-Wisconsin border during the afternoon of July 8, moving southeast and resulting in a few reports of wind damage and large hail from Iron through Menominee Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 8, 12:39 PM CST, 1 hour 2 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Marquette MI 239 PM EDT Tue Jul 8 2025 .KEY MESSAGES... - Seasonable temperatures persist in the Upper Peninsula for the work week. - Rain showers and thunderstorms this afternoon, mainly across the west and central. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 144 PM EDT Tue Jul 8 2025 Satellite and radar imagery shows showers from earlier this morning continuing but dwindling over the eastern U.P. early this afternoon as they slowly trudge eastward with time. Meanwhile, pop up showers and storms have formed over the western U.P. recently ahead of a cold front moving through the area tonight. While there isn't too much energy to work with, the partly cloudy to sunny skies over the western half of the area this morning have allowed the atmosphere to recover from the convection that moved through this morning. Thus, there is enough tall but skinny sfc-based CAPE to pop up showers and thunderstorms across the west and central this afternoon and evening. In addition, with effective bulk shear from the SPC RAP analysis being 30 to 35 knots over the western and central U.P. this afternoon and evening, we could see up to marginally severe hail (up to 1" in diameter) and marginally severe winds (up to 60 mph). While widespread damage isn't expected, we could see some small, dead tree branches taken off in the stronger storms and a few isolated power outages. In addition to sub-severe conditions, thunderstorms could also produce heavy downpours which could lead to localized ponding in poor drainage areas. However, given the relatively 'fast' storm- motion today and the lack of training, no flash flood concerns are expected. The showers and storms look to continue over mainly the west and central until sunset; the lack of sfc-based instability will lead to the showers and storms dying over our area not long afterwards. Expect patchy to areas of fog to develop over the area late tonight as weak high pressure ridging traps the moisture at the sfc. While confidence is not high enough now being so far out in time, I wouldn't be surprised if the evening or mid shift put out a few Dense Fog Advisories or SPSs late tonight/early Wednesday morning. Expect the fog to continue until Wednesday morning just after sunrise; expect the sun to erode away the fog at the sfc, with the north central looking to be the last holdout due to the northerly upslope flow from Lake Superior. Wednesday looks to be a pretty pleasant day as cloud cover progressively scatters out with time. Expect the Lake Superior lake breeze to dominate as the generally northerly flow continues through the day. Thus, we can expect cooler high temperatures closer to Lake Superior, ranging from the 60s closer to the lake to lower 70s further inland. As for Wednesday night, expect calm winds as the weak ridging continues, allowing for lows to drop into 40s in the interior areas. && .LONG TERM /THURSDAY THROUGH MONDAY/... Issued at 230 PM EDT Tue Jul 8 2025 Ridging over the area for the end of the work week gives way to a more active pattern by this weekend as phasing lows over the Canadian Prairies and Plains lift into northern Ontario by Saturday. Behind this, shortwave lows could bring additional rain chances back across the area early to mid next week. High pressure ridging over the area weakens Thursday and Friday as two shortwave lows, one over the Canadian Prairies and another over the Northern/Central Plains traverse eastward late this week. As these lows approach the Upper Great Lakes, they begin to phase with each other, pushing troughing into the area by Friday. Thus, we could see rain chances begin pushing into the western U.P. by Friday, although the main 'hit' of rainfall doesn't look to impact the area until the Friday night/Saturday time period when the lows phase with one another over northern Ontario. While we could see above normal temperatures ahead of the phasing low's passage, expect a return to around normal temperatures behind it on Saturday as cooler air enters into the region. Moving into early next week, a Clipper low moving through the Canadian Prairies could bring a cold front across the area around the Sunday night/Monday time period, bringing showers and storms back to the U.P. Behind that, model guidance shows the active pattern continuing into the mid week as more shortwaves approaches the region. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1253 PM EDT Tue Jul 8 2025 A weak system moving through the Upper Great Lakes the rest of today through tonight is expected to bring showers and storms over SAW again sometime mid to late this afternoon. Afterwards, expect high pressure ridging to build in, allowing FG to form at SAW and potentially IWD (40%) and even CMX (10%). Generally, expect VFR conditions throughout the rest of today at IWD, whereas CMX looks to slowly improve to VFR throughout the afternoon hours. SAW looks to be generally VFR this afternoon, but rain showers and thunderstorms could deteriorate conditions to MVFR or lower. Any FG that forms over the TAF sites tonight could lower conditions down to as low as airport mins. Expect the FG to remain the longest over SAW Wednesday morning as flow becomes northerly across the U.P. && .MARINE... Issued at 239 PM EDT Tue Jul 8 2025 Winds generally remain generally ~15 kts or less through the remainder of the work week as weak high pressure traverses the Great Lakes. However, as two shortwave lows move from west to east late this week, one over the Canadian Prairies and the other over the Northern/Central Plains, they begin to phase with one another as they approach the Upper Great Lakes. Thus, we can expect additional showers and thunderstorms to form from west to east across the lake from Friday through Saturday as the more southerly low lifts northwards across the area. In addition, we could see winds increase to around 20 knots from the southwest on Saturday from this phasing. Behind this, expect a brief reprieve from convection before additional storms potentially move in with a Clipper system next Sunday night through Monday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...TAP LONG TERM...TAP AVIATION...TAP MARINE...Jablonski/TAP
Hazardous Weather Outlook National Weather Service Marquette MI 304 PM EDT Tue Jul 8 2025 MIZ001>007-009>014-084-085-091915- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 304 PM EDT Tue Jul 8 2025 /204 PM CDT Tue Jul 8 2025/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight Rain showers and a few thunderstorms early this evening, mainly in the central. Patchy to areas of fog are expected to develop in the interior late tonight. Some areas could be dense. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through social media. LMZ221-248-250-091915- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 304 PM EDT Tue Jul 8 2025 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Rain showers and a few thunderstorms possible over the far eastern lake early this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-091915- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 304 PM EDT Tue Jul 8 2025 /204 PM CDT Tue Jul 8 2025/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight Rain showers and a few thunderstorms possible early this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. TAP
Special Weather Statement
National Weather Service Marquette MI
103 PM CDT Tue Jul 8 2025
MIZ010-081845-
Iron MI-
103 PM CDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN IRON COUNTY THROUGH
145 PM CDT...
At 103 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Kenton, or 17 miles northwest of Iron River, moving
east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gibbs City and Paint Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4627 8893 4635 8891 4636 8854 4620 8859
TIME...MOT...LOC 1803Z 278DEG 18KT 4630 8886
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JablonskiSpecial Weather Statement
National Weather Service Marquette MI
238 PM EDT Tue Jul 8 2025
MIZ004-084-081930-
Baraga MI-Southern Houghton MI-
238 PM EDT Tue Jul 8 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL HOUGHTON AND
SOUTHERN BARAGA COUNTIES THROUGH 330 PM EDT...
At 237 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Alberta to near Covington
to near Sidnaw. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Covington, Three Lakes, U.S. 141 between Covington and Amasa, Craig
Lake State Park, Ned Lake, and King Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4651 8866 4662 8837 4662 8812 4652 8812
4642 8824 4642 8886
TIME...MOT...LOC 1837Z 273DEG 20KT 4658 8835 4651 8856 4645 8877
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JablonskiSpecial Weather Statement
National Weather Service Marquette MI
207 PM CDT Tue Jul 8 2025
MIZ010-081945-
Iron MI-
207 PM CDT Tue Jul 8 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL IRON COUNTY THROUGH 245
PM CDT...
At 207 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Amasa to near Iron River to 10 miles west of
Stambaugh. Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Iron River, Crystal Falls, Stambaugh, Amasa, Caspian, Gaastra, Way
Dam, Bewabic State Park, Hagerman Lake, and Mineral Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4602 8869 4602 8876 4610 8897 4628 8844
4621 8811 4602 8851 4601 8860 4599 8861
4599 8864
TIME...MOT...LOC 1907Z 293DEG 17KT 4623 8845 4617 8863 4614 8884
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JablonskiSpecial Weather Statement
National Weather Service Marquette MI
334 PM EDT Tue Jul 8 2025
MIZ005-082015-
Marquette MI-
334 PM EDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARQUETTE COUNTY THROUGH
415 PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ishpeming, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marquette, Ishpeming, Negaunee, West Ishpeming, Harvey, Sands,
Palmer, Beaver Grove, The 553 and 480 Crossroads, and National Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4642 8775 4650 8774 4654 8722 4641 8719
TIME...MOT...LOC 1934Z 270DEG 29KT 4646 8764
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JablonskiThe Marquette radar (KMQT), 83 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Trees were uprooted due to thunderstorm winds in Alpha.
Menominee County 911 reports multiple trees down in the area of G-08 and county roads 577 and 581.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287890, 1287891, 1287893, 1287894, 1287895.